Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 48, NWS Salt Lake City, UT

July 31, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2022, 3:33 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 3:33 PM MDT (21:33 UTC)
Expired
Jul 31, 2022, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
3270 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WGUS55 KSLC 312133
FFWSLC
UTC025-010030-
/O.NEW.KSLC.FF.W.0048.220731T2133Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
333 PM MDT Sun Jul 31 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Kane County in southern Utah...

* Until 630 PM MDT.

* At 333 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across upper Buckskin Gulch. Between 0.25 and 0.5 
  inches of rain have fallen. Additional rainfall amounts of 0.25 to 
  0.5 inches are expected. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Buckskin Gulch in south central Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11203 3711 11204 3711 11200 3704 11198
      3704 11193 3702 11187 3700 11186 3700 11202

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
201 
WGUS75 KSLC 312252
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
452 PM MDT Sun Jul 31 2022

UTC025-010030-
/O.CON.KSLC.FF.W.0048.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
452 PM MDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS 
EVENING FOR SOUTH CENTRAL KANE COUNTY...

At 452 PM MDT, Doppler radar indicated between 0.5 and 1 inch of 
rain has fallen across Buckskin Gulch, and flash flooding is likely 
ongoing.

HAZARD...Life threatening flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams.

Some locations that will experience flash flooding include...
  Buckskin Gulch in south central Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11203 3711 11204 3711 11200 3704 11198
      3704 11193 3702 11187 3700 11186 3700 11202

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
283 
WGUS75 KSLC 010028
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
628 PM MDT Sun Jul 31 2022

UTC025-010038-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-220801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
628 PM MDT Sun Jul 31 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
SOUTHWESTERN KANE COUNTY...

The heavy rain has ended across Buckskin Gulch. Flooding is no 
longer expected to pose a threat.

LAT...LON 3700 11203 3711 11204 3711 11200 3704 11198
      3704 11193 3702 11187 3700 11186 3700 11202

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:20 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 31, 3:20 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
320 PM MDT Sun Jul 31 2022

.SYNOPSIS...A much increased moisture plume will arrive Monday.
Rain and Thunderstorms will become more widespread across northern
Utah as a result with the best chances for activity Monday evening
through Tuesday morning. Breezy southerly winds will switch more
westerly Tuesday.

&&

.SHORT TERM (Through 12Z Tuesday)...Terrain driven thunderstorms
are noted this afternoon already across the state. A slightly less
amount of available moisture is noted for today but it make
little difference in the flash flood threats for southern Utah as
the available moisture in the region is just about the same
compared to the previous several days. Thunderstorms look to most
impact areas from Lund to Orderville early this evening and then
track southward. These areas in particular will have risks for
heavy rain and flash flooding.

Meanwhile, breezy southerly boundary winds are forecast over the
west desert for the remainder of the evening. Wind gusts of 20 to 25
mph possible. Otherwise a general south to southwest flow is
forecast across the region through early Tuesday. A more westerly
flow pattern then takes over early Tuesday.

Monday is looking to be the overall more impactful day in this near
term forecast. A 90 to 100% likelihood of 1 inch PW values will
surge northward from the Gulf of California into northern Utah
Monday is forecast to arrive. These values are ~200% of normal for
this area. This moisture will remain place through early Tuesday and
beyond even. At the same time, an approaching shortwave from the
west-northwest is forecast and as such, an increasing likelihood for
showers and thunderstorms are forecast for much of Utah especially
northern Utah. The shortwave will make its way eastward across
southern Idaho and northern Utah through the day Tuesday. The best
chances for showers and thunderstorms is Monday evening hours
through Tuesday morning. ECMWF ensembles indicate somewhere between
1/10 to 1/4 inch of rainfall in a widespread across across northern
Utah and into eastern Utah. Around a 20% chance for more than 1/2 an
inch of accumulated rainfall exists. GFS ensembles favor an overall
lighter rainfall accumulations over northern Utah in comparison.

.LONG TERM (After 12Z Tuesday)...The extended forecast period
opens during the waning portion of a monsoonal moisture surge over
northern Utah. Depending on timing with the shortwave trough moving
through the region Monday night, we may have lingering overnight
showers and potentially nocturnal convection into Tuesday morning.
The upper-end of HREF members depict valley dewpoints into the 60s
and PWATs nearing 1.4" for the first part of Tuesday over central
and northern Utah, which suggests a heavy rain threat and potential
for flash flooding especially over burn scars. For the remainder of
Tuesday, the shortwave timing will again be key; current model
consensus would have subsidence after the shortwave passage putting
a significant damper on afternoon convective potential. However,
even a 6-hour deviation could result in a much different outcome.
Thus, thunderstorms capable of heavy rain remains a threat,
particularly over Northern Utah based on the current timing
consensus. Either way, there is high forecast confidence in
temperatures running 5-10 degrees.

The high pressure dome over the Southwest will shift Wednesday to an
orientation that favors more westerly flow aloft, bringing a drying
trend from west to east across the forecast area through about
Thursday. This should translate to a more convectively suppressed
day for at least Wednesday and perhaps Thursday. That said,
afternoon/evening storm development remains possible from around I-
15 eastward over the higher terrain each afternoon/evening.
Additionally, smoke from western US wildfires may advect into the
region. Temperatures will climb again. That said, even with
uncertainty around the magnitude of the rebound, the higher-end
forecast is still cooler than the last few weeks, currently keeping
SLC shy of triple digits.

By later in the week, another monsoon surge appears likely as the
stubborn ridge rebuilds over the west-central Plains and sets up our
area in favorable southerly flow aloft for moisture advection.
Ensembles had until recently been showing some uncertainty with a
potential lingering period of more benign westerly flow aloft, but
the latest cluster analysis is showing greater certainty in a
rebuild of the ridge and return to another monsoonal surge. Thus,
expecting another period of thunderstorms capable of flash flooding
threats for the latter half of next week and into next weekend, and
conditions remaining not as hot with cloud cover thanks to the
monsoonal moisture.

&&

.AVIATION...KSLC...Isolated terrain convection possible this
afternoon, but not anticipating direct impacts to the terminal.
Northerly lake breeze to persist until around 03-05Z, switching to
southerly drainage flow thereafter through the night. Skies to
remain VFR, but expecting an increase of mid to high level clouds
overnight. Isolated to scattered showers (with a few
thunderstorms) likely to begin to develop by late morning to early
afternoon Monday, with a switch back to a lake breeze between
around 19-21Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms expected this afternoon through S UT, with FEW to SCT
mid/high clouds elsewhere in N UT and SW WY. Aside from impacts due
to convection, anticipate mostly typical diurnal winds with
conditions remaining VFR. Convection to wane by late evening, though
generally will see an increase in cloud cover areawide overnight.
Convective development expected to begin again by late morning to
tomorrow, with activity increasing through the afternoon.
Showers/thunderstorms and associated impacts will be possible
at/near all terminals tomorrow, including N UT and SW WY in addition
to S UT. VFR conditions still expected to persist aside from
potentially any convection directly atop area terminals.

&&

.FIRE WEATHER...Cloudy skies and scattered showers and thunderstorms
are forecast over much of southern Utah locations this evening.
Southerly winds are forecast for western Utah this evening with
occasional gusty winds. This trend will persist through tomorrow
until a switch in the flow pattern arrives Tuesday. Winds are then
expected to switch out of the west. Increasing moisture arrives
tomorrow for northern Utah, lessening the fire weather threat with
an overall wetter and cooler trend across the state in the
forecast for much of the week. Threats for thunderstorms will
remain in the forecast each afternoon but these thunderstorms will
all be wet.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Van Cleave
AVIATION...Warthen
FIRE WEATHER...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:50 PM MDTFlash Flood Warning Considerable damage threatSLCWashington115 min
Jul 30, 7:53 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 30, 9:06 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 31, 5:19 PM MDTAreal Flood AdvisorySLCIron3 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.